The Hair on Your Head Starts to Thin
Hold on to your hat before you read this disheartening statistic: Fifty percent of postmenopausal women have noticeable thinning of the hair on their scalp. After age 50, approximately the same number of men and women suffer from thinning, says Ken Washenik, MD, PhD, medical director at Bosley, a surgical hair restoration medical practice, and clinical assistant professor of dermatology at New York University School of Medicine. The reason, again, is most likely loss of estrogen, which is protective of hair. You shed some hair naturally every day, but the loss is considered significant if you start to see thinning behind the hairline or your part is widening.
Washenik says the first thing to do if you notice thinning is to see a doctor, who can determine whether it's the result of a correctable condition (an overactive or underactive thyroid or low iron levels, for example) or medication (such as for high blood pressure or depression). If there's no underlying cause except age, Washenik recommends minoxidil (Rogaine) 2 percent. (Rogaine is available at 5 percent for men only; the FDA hasn't tested it or approved it at that strength for women.) Thinning hair has a shorter anagen (growth) phase than normal; that phase typically shortens as we get older. Minoxidil extends the growth phase. Apply it to the scalp at least once a day; if in three months you see no difference in thickness, it's not going to be effective. Minoxidil is a chronic maintenance therapy, which means that if you stop using it, it stops working.
As for styling, don't overload hair with product, because that will weigh it down, says Stephen Knoll, owner of the Stephen Knoll Salon in New York City. Overcompensating with too much volume results in thinner-looking, cotton candy hair, so go for a sleek style, he says. And avoid parting your hair in the center; an uneven side part will make your hair look fuller. Thickening shampoos can also make hair appear fuller.
Next: A possible remedy for disappearing eyebrow syndrome